Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 7:44 PM CDT for Morris County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 17, 2017, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:45 PM CDT | HAIL 0.88 | 6 Se Herington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
936
WUUS53 KTOP 180044
SVRTOP
KSC127-180130-
/O.NEW.KTOP.SV.W.0130.170618T0044Z-170618T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
744 PM CDT SAT JUN 17 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Morris County in east central Kansas...
* Until 830 PM CDT
* At 744 PM CDT, a severe thunderstorm was located 4 miles northwest
of Burdick, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near,
Wilsey around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9687 3855 9693 3871 9693 3865 9635
3853 9635 3852 9636
TIME...MOT...LOC 0044Z 293DEG 30KT 3862 9688
HAIL...1.50IN
WIND...<50MPH
$$
Skow1 follow-up statement
323
WWUS53 KTOP 180124
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
824 PM CDT SAT JUN 17 2017
KSC127-180134-
/O.EXP.KTOP.SV.W.0130.000000T0000Z-170618T0130Z/
Morris-
824 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORRIS COUNTY WILL
EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central and east central Kansas.
LAT...LON 3852 9687 3855 9693 3871 9693 3865 9635
3853 9635 3852 9636
TIME...MOT...LOC 0124Z 293DEG 30KT 3849 9649
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:47 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 17, 6:47 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 647 PM CDT Sat Jun 17 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 244 PM CDT Sat Jun 17 2017 Early this afternoon, a frontal boundary was oriented southwest to northeast across the CWA bisecting roughly from Ottawa to northern Jackson county. This frontal boundary will be the focus for storms this afternoon and evening as a mid level shortwave sweeps across the Central Plains. While a cap remains in place most of the afternoon, models do show an erosion late afternoon which would allow for quick storm initation and intensification. A highly unstable atmosphere is in place with CAPE over 4000 J/kg and shear values between 35-45 knots. This would allow for storms to quickly turn severe with supercells possible during initial development. With steep lapse rates above the current EML, large hail and damaging winds would be the main hazard with any storms, although an isolated tornado or two cannot be ruled out. Some hi-res guidance suggests storms will develop in northern MO and build into northeastern KS this afternoon. Initial singular cells may begin to form clusters as time goes on with some bowing segments within these clusters. If this occurred, the wind risk would be greatly enhanced. Location wise, the best chances for severe convection looks to be along and south of I-70. Storms will advance southeast through the night, although post frontal showers and storms will be possible through the early morning hours. After tonight, dry conditions can be expected with surface high pressure moving directly over Kansas by tomorrow afternoon. Temperatures this afternoon have been steadily rising into the low 90s, with mid to upper 90s expected as highs. With dewpoints in the 70s, heat indicies look on track to reach between 100-110 degrees across the entire area, with the hottest indices in east central Kansas. A heat advisory will remain in effect until 7PM this evening for portions of the area. With the frontal passage in store this evening, cooler temperatures can be expected tomorrow along with less oppressive dewpoints. Highs tomorrow look to top out in the low 80s. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM CDT Sat Jun 17 2017 Sunday night through Tuesday, an upper level trough will amplify across the eastern conus and keep the central plains in northwesterly flow aloft. Expect drier and cooler weather with Highs on Monday in the mid 80s and highs on Tuesday in the upper 80s to lower 90s. Tuesday night through Saturday, the mid and upper level flow will become more zonal and a lee surface trough will deepen across the high plains. Southerly low-level winds will advect deeper moisture northward. Minor shortwave troughs embedded within the zonal mid level flow may provide enough ascent for isolated to scattered thunderstorms through the period. Highs will warm into the mid to upper 90s Wednesday through Friday, and heat indices once again may reach advisory criteria. A slightly stronger upper trough will move across the northern and central plains on Friday and will cause a surface cold front to push southward across the CWA Friday night. Saturday may be cooler and drier if the front can push southward into OK before becoming stationary. Highs on Saturday may only reach the mid to upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 642 PM CDT Sat Jun 17 2017 Currently, the near term for the 00Z TAFs are in the frontal zone for the near term. Complicating factors with storm initiation are becoming more clear. Bottom line is as further development takes place, amendments will be likely. For now have left VCTS for storms as the best placements may just be south of the terminals. Do see another round of showers and storms coming into the terminals overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ022>024-026- 035>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Gargan AVIATION...Drake
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Sat Jun 17 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of thunderstorms are forecast this evening across eastern Kansas. The storms should develop after 4 pm and exit the area by 10 pm. Large hail and damaging winds are the primary threats but an isolated tornado cannot be ruled out. Local flash flooding is possible if the storms traverse over the same areas that received heavy rain Friday night. A heat advisory remains in effect until 7 pm for areas along and south of a line from Abilene to Manhattan to Holton. Heat indices are forecast to range between 105 and 110 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 17, 6:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 7 NNE WOODBINE 38.88N 96.90W
06/17/2017 E1.75 INCH GEARY KS TRAINED SPOTTER
&&Local storm report, Jun 17, 6:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 NW WOODBINE 38.86N 97.02W
06/17/2017 E1.75 INCH DICKINSON KS EMERGENCY MNGR
&&Local storm report, Jun 17, 6:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL WHITE CITY 38.80N 96.73W
06/17/2017 E1.75 INCH MORRIS KS TRAINED SPOTTER
&&Local storm report, Jun 17, 7:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 6 NNW WHITE CITY 38.87N 96.79W
06/17/2017 E1.75 INCH MORRIS KS PUBLIC
SOCIAL MEDIA.
&&Local storm report, Jun 17, 7:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 N TOPEKA 39.14N 95.69W
06/17/2017 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
BDLocal storm report, Jun 17, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 6 N TOPEKA 39.13N 95.67W
06/17/2017 E1.25 INCH SHAWNEE KS FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:18 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 42 min |
| Jun 17, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 39 min |
| Jun 17, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 47 min |
| Jun 17, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 41 min |
| Jun 17, 7:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 43 min |
| Jun 17, 7:55 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 35 min |
| Jun 17, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 46 min |
| Jun 17, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 39 min |
| Jun 17, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Jun 17, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 41 min |
| Jun 17, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 46 min |
| Jun 17, 8:58 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 2 hr |
| Jun 17, 9:05 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 10 min |
| Jun 17, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.